Along with their desired actions, medications can also produce unwanted side effects. Many medications may cause an abnormal taste in the mouth, known as dysgeusia, which can interfere with the enjoyment of food and intake of adequate nutrition. A metallic taste is one of the most common types of dysgeusia. It can occur with a variety of medications ranging from antibiotics to cancer medications.
Angiotensin converting enzyme (ACE) inhibitors are medications used to treat high blood pressure and heart failure. These commonly prescribed drugs may cause a metallic taste in the mouth and other taste disturbances, such as partial loss of taste perception. Captopril (Capoten), one of many different ACE inhibitors, causes taste disturbances in approximately 2 to 4 percent of people taking the drug, according to the U.S. Food and Drug Administration (FDA)-approved prescribing information.
Other ACE inhibitors that may cause a metallic taste in the mouth include lisinopril (Zestril), fosinopril (Monopril), enalapril (Vasotec), trandolapril (Mavik), quinapril (Accupril) and ramipril (Altace), notes the Cleveland Clinic. Taste disturbances often resolve with continued use of ACE inhibitors.
Metformin (Glucophage) is one of the most commonly prescribed oral medications for type 2 diabetes mellitus. The FDA-approved prescribing information indicates that approximately 3 percent of people experience a metallic taste in the mouth when beginning metformin drug therapy. This side effect typically resolves with continued use of the medication.
Related LeafTv Articles
A metallic taste in the mouth and other taste abnormalities may occur while taking certain antibiotics. Three frequently prescribed antibiotics associated with this side effect include clarithromycin (Biaxin), metronidazole (Flagyl) and trimethoprim-sulfamethoxazole (Bactrim), reports Dr. Scott Moses at FamilyPracticeNotebook.com. Azithromycin (Zithromax), tetracycline (Sumycin) and ethionamide (Trecator) may also cause a metallic taste in the mouth.
Certain cancer chemotherapy medications can interfere with normal taste. The platinum-containing drugs cisplatin (Platinol) and carboplatin (Paraplatin) can cause a metallic taste in the mouth, reports the American Cancer Society. Other anticancer drugs that may be associated with taste changes, including a metallic taste, include paclitaxel (Abraxane), vincristine (Oncovin), methotrexate (MTX, Trexall), doxorubicin (Adriamycin), dacarbazine (DTIC), mechlorethamine (Mustargen) and cyclophosphamide (Cytoxan, Neosar).
The medicinal form of the metal lithium, sold under various brand names including Lithobid and Lithane, is the mainstay of treatment for bipolar disorder. Not surprisingly, lithium therapy can produce a metallic taste in the mouth, according to the FDA-approved prescribing information for the drug.
Arthritis Medications and Methocarbamol
Medications used to treat rheumatoid arthritis or gout may cause a metallic taste in the mouth, as reported by the authors of a review article published in "Dental Clinics of North America" in October 2002. These include penicillamine (Cuprimine, Depen), phenylbutazone (Butazolidine), gold salts and allopurinol (Zyloprim, Aloprim). The muscle relaxant methocarbamol (Robaxin) may likewise cause a metallic taste in the mouth. It is frequently prescribed for sprains, strains and other muscle injuries.
Eszopiclone (Lunesta) is a medication commonly used for insomnia. Taste abnormalities, including a metallic taste in the mouth, are among the most common side effects of this medication. In a study published in the December 2009 issue of "Pharmacology, Biochemistry and Behavior," 62 percent of people treated with eszopiclone noted a bad taste in the mouth, usually described as metallic or bitter. This taste improved with continued use of the medication in women, but not in men.
A review article published in "Drug Safety" in February 2008 noted additional medications that can produce a metallic taste in the mouth. These include disulfiram (Antabuse) -- a medication used to treat alcohol abuse -- and botulinum A toxin (Botox). Furthermore, almost any medication that causes a dry mouth may also produce a metallic taste, as dryness interferes with normal taste sensation. Antidepressant medications often produce a dry mouth.
Reviewed by: Mary D. Daley, MD
- FamilyPracticeNotebook.com: Metallic Taste
- American Cancer Society: Cisplatin
- Drugs.com: Glucophage FDA Monograph
- American Cancer Society: Carboplatin
- Drugs.com: Zithromax FDA Monograph
- Drugs.com: Captopril
- Drugs.com: Lithium
- Dental Clinics of North America: Oral Manifestations of Drug Therapy
- Otolaryngology Clinics of North America: Effects of Drugs on Olfaction and Taste
- Drug Safety: Drug-Induced Taste Disorders
- Toxicological Sciences: From the Cover: Drug-Induced Taste Disorders in Clinical Practice and Preclinical Safety Evaluation
- Pharmacology, Biochemistry and Behavior: A Double-Blind Study of the Influences of Eszopiclone on Dysgeusia and Taste Function
Dr. Tina M. St. John owns and operates a health communications and consulting firm. She is also an accomplished medical writer and editor, and was formerly a senior medical officer with the U.S. Centers for Disease Control and Prevention. St. John holds an M.D. from Emory University School of Medicine.